Puerto Rico, 2007

Wildfire in Puerto Rico, February 26 to 27, 2007

February 26 to 27, 2007 · NWS SJU · 2 events in 2 counties and zones

The beginning of 2007 was marked by a significant rainfall deficiency along the the eastern interior, south coast, and southern slopes of Puerto Rico. This drought event could be classified within the 10 most severe events since 1941 for the southern slopes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The beginning of 2007 was marked by a significant rainfall deficiency along the the eastern interior, south coast, and southern slopes of Puerto Rico. This drought event could be classified within the 10 most severe events since 1941 for the southern slopes. Grassland fires plagued sectors of the island with incidents reports reaching around 175 per the 911 log book entries just for the month of February. Although the fires were distributed across the island, almost every municipality recorded at least one or more incidents. The most affected zone was the south, followed by the southwest. The entire island except the north coastal region was designated as abnormally dry with the south central area through the southeast designated as region in moderate drought by the U.S. Drought Monitor. The Palmer Drought Index indicated a rainfall deficit of anywhere from 4.5 inches to over 11 inches within the different climatic zones of Puerto Rico. Cattle ranchers along the southern municipalities were hard hit by the drought and the grassland fires. According to Puerto Rico's Agriculture Department around 25 thousand cattle heads were impacted by the drought at an estimated coast of 15 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Feb 26, 3:51 PM AST, 48 minutes earlier.

Area forecast discussion, Feb 26, 3:51 PM AST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
351 PM AST MON FEB 26 2007

.SYNOPSIS...SURFACE HIGH PRESSURE CENTERED OVER THE WESTERN
ATLANTIC AND EXTENDING EAST INTO THE CENTRAL ATLANTIC AND
SOUTHEAST ACROSS THE NORTHERN CARIBBEAN...WILL SHIFT EAST
NORTHEAST INTO THE CENTRAL AND THEN EASTERN ATLANTIC THIS EVENING
THROUGH TUESDAY. A MODERATE TO FRESH LOW LEVEL WIND FLOW WILL
PREVAIL ACROSS THE REGIONAL WATERS THROUGH TUESDAY.

&&

.SHORT TERM...THE DOPPLER AND THE SATELLITE IMAGES IS SHOWING
LIMITED WEATHER ACTIVITY ACROSS THE LOCAL FORECAST AREA. CU LINES
DEVELOPED OVER ALL VICINITY ISLANDS INCLUDING MONA ISLAND. THESE
LINES OF SHOWERS DID NOT PRODUCE ANY SIGNIFICANT RAINFALL ONLY
PERIODS OF CLOUDINESS OVER THE EASTERN COAST OF PUERTO RICO. AN
AREA OF ISOLATED TO SCATTERED SHOWERS HAVE DEVELOP OVER THE
NORTHWEST SECTION OF PUERTO RICO AND AT THE MOMENT NOT MUCH
RAINFALL HAVE OCCUR. TONIGHT...A FEW SHOWERS COULD DEVELOP OVER THE
SURROUNDING COASTAL WATERS AND AFFECT THE EASTERN COAST SECTIONS
OF PUERTO RICO.

.LONG TERM...SIMILAR WEATHER PATTERN WILL CONTINUE THROUGH THE END
OF THE WEEK. ON SATURDAY...INCREASING LOW LEVEL MOISTURE WILL
MOVE FROM EAST INCREASING THE CHANCE OF RAIN AND CLOUD COVER OVER
OUR LOCAL FORECAST AREA.

.MARINE...THE NORTHERN SWELL WILL CONTINUE TO QUICKLY DISSIPATE
THIS EVENING THEREFOR A HIGH SURF ADVISORY WILL BE IN EFFECT FOR
NORTHERN EXPOSE COAST OF PUERTO RICO AND THE USVI. A SMALL CRAFT
ADVISORY IS IN EFFECT THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  71  89  71  89 /  20  20  20  20
STT  75  83  75  83 /  30  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 8 PM AST THIS EVENING FOR PRZ001-002-
     005-008-010-012-013.

VI...HIGH SURF ADVISORY UNTIL 8 PM AST THIS EVENING FOR VIZ001-002.

&&

17/10
Hazardous weather outlook, Feb 26, 6:00 AM AST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON FEB 26 2007

PRZ001>013-AMZ710>750-271000-
600 AM AST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...NORTHWEST TO NORTH SWELLS OF 6 TO 8 FEET WILL
CONTINUE TO AFFECT THE LOCAL ATLANTIC WATERS AND ALL CARIBBEAN
PASSAGES THROUGH AT LEAST 11 AM AST THIS MORNING. THESE LONG PERIOD
SWELLS WILL PRODUCE BREAKING WAVES AS HIGH AS 16 FEET ALONG THE
NORTHEAST TO NORTHWEST FACING COASTS....AND THEREFORE A HIGH SURF
ADVISORY IS IN EFFECT UNTIL AT LEAST 11 AM AST THIS MORNING. IN
ADDITION...DUE TO HIGH SEAS...SMALL CRAFT ADVISORIES ARE IN EFFECT
FOR ALL THE LOCAL ATLANTIC WATERS...CARIBBEAN PASSAGES...AND
OFFSHORE CARIBBEAN WATERS TODAY. NO SIGNIFICANT SHOWER ACTIVITY IS
EXPECTED ACROSS PUERTO RICO AGAIN TODAY...AND DUE TO EXTENDED DRY
CONDITIONS...THE THREAT FOR FIRES REMAINS HIGH ACROSS THE SOUTHERN
HALF OF THE ISLAND.

.DAYS TWO THROUGH SEVEN...NO SIGNIFICANT SHOWER ACTIVITY IS EXPECTED
AND THE THREAT FOR WILDFIRES WILL REMAIN HIGH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

VIZ001-002-AMZ710>730-271000-
600 AM AST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...NORTHWEST TO NORTH SWELLS OF 6 TO 8 FEET WILL
CONTINUE TO AFFECT THE LOCAL ATLANTIC WATERS AND ALL CARIBBEAN
PASSAGES THROUGH AT LEAST 11 AM AST THIS MORNING. THESE LONG PERIOD
SWELLS WILL PRODUCE BREAKING WAVES AS HIGH AS 16 FEET ALONG THE
NORTHEAST TO NORTHWEST FACING COASTS....AND THEREFORE A HIGH SURF
ADVISORY IS IN EFFECT UNTIL AT LEAST 11 AM AST THIS MORNING. IN
ADDITION...DUE TO HIGH SEAS...SMALL CRAFT ADVISORIES ARE IN EFFECT
FOR ALL THE LOCAL ATLANTIC WATERS...CARIBBEAN PASSAGES...AND
OFFSHORE CARIBBEAN WATERS TODAY. NO OTHER HAZARDOUS WEATHER
CONDITIONS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

SR

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Ponce and Vicinity

When
February 26, 4:39 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
Emergency Manager

A grassland fire was reported in Barrio Real Anon Abajo.

Wildfire, Southwest

When
February 27, 7:39 PM AST
Where
Southwest forecast zone
Reported by
Emergency Manager

A grassland fire was reported along road 311.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18271, 18270.